Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 209, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 2011, 12:38 AM CDT for Linn County, Miami County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 12:38 AM CDT (05:38 UTC)
- Expired
- Jun 18, 2011, 1:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:00 AM CDT | TSTM WND GST 80 | 8 Wnw Hillsdale, KS | WINDS OF 60 TO 80 MPH REPORTED JUST EAST OF WELLSVILLE KS |
| Jun 18, 1:08 AM CDT | TSTM WND GST 80 | Hillsdale, KS | |
| Jun 18, 1:20 AM CDT | TSTM WND GST 70 | Louisburg, KS | ALSO TREE DAMAGE REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 8:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2975 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
490 WUUS53 KEAX 180538 SVREAX KSC107-121-180615- /O.NEW.KEAX.SV.W.0209.110618T0538Z-110618T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1238 AM CDT SAT JUN 18 2011 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINN COUNTY IN EAST CENTRAL KANSAS... MIAMI COUNTY IN EAST CENTRAL KANSAS... * UNTIL 115 AM CDT * AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING EXTREME DAMAGING WINDS UP TO 80 MPH. THIS STORM WAS LOCATED NEAR PRINCETON...OR 7 MILES SOUTH OF OTTAWA...AND RACING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... MOUND CITY...OSAWATOMIE...PAOLA...PLEASANTON...LA CYGNE... LOUISBURG...BLUE MOUND...PARKER...FONTANA...PRESCOTT...BEAGLE... HILLSDALE...NEW LANCASTER...WAGSTAFF...CHILES AND BUCYRUS. THE MOST DAMAGING PART OF THIS STORM WILL IMPACT THE NORTHERN HALF OF MIAMI COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING WINDSPREAD DAMAGING WINDS MEASURED IN EXCESS OF 70 MPH ACROSS COFFEE AND OSAGE COUNTIES...AND CONTINUES TO INTENSIFY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3804 9508 3874 9506 3874 9462 3804 9461 TIME...MOT...LOC 0535Z 253DEG 44KT 3853 9529 WIND...HAIL 80MPH <.75IN $$ BOOKBINDER
3 follow-up statements
572
WWUS53 KEAX 180555
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 AM CDT SAT JUN 18 2011
KSC107-121-180615-
/O.CON.KEAX.SV.W.0209.000000T0000Z-110618T0615Z/
MIAMI KS-LINN KS-
1255 AM CDT SAT JUN 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN AND MIAMI
COUNTIES IN EAST CENTRAL KANSAS UNTIL 115 AM CDT...
AT 1249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
OF 70 TO 80 MPH...ESPECIALLY ACROSS NORTHERN PORTIONS OF MIAMI
COUNTY. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
WELLSVILLE TO RANTOUL TO KINCAID...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
OSAWATOMIE...PAOLA...MOUND CITY...LA CYGNE...LOUISBURG...
PLEASANTON...BLUE MOUND...PARKER...PRESCOTT...FONTANA...BEAGLE...
HILLSDALE...WAGSTAFF...CHILES...NEW LANCASTER AND BUCYRUS.
LAT...LON 3804 9508 3874 9506 3874 9462 3804 9461
TIME...MOT...LOC 0555Z 238DEG 40KT 3870 9509 3854 9502
3818 9509
WIND...HAIL 80MPH <.75IN
$$
BOOKBINDER524
WWUS53 KEAX 180603
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 AM CDT SAT JUN 18 2011
KSC107-121-180615-
/O.CON.KEAX.SV.W.0209.000000T0000Z-110618T0615Z/
MIAMI KS-LINN KS-
103 AM CDT SAT JUN 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN AND MIAMI
COUNTIES IN EAST CENTRAL KANSAS UNTIL 115 AM CDT...
AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DAMAGING LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS UP TO 80 MPH. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM EDGERTON TO 5 MILES WEST OF PAOLA TO 7 MILES
SOUTH OF PARKER...MOVING NORTHEAST AT 50 MPH.
THE MOST DAMAGING PART OF THIS LINE WILL PUSH ACROSS NORTHERN MIAMI
COUNTY.
LOCATIONS IMPACTED INCLUDE...
MOUND CITY...PAOLA...PLEASANTON...LA CYGNE...LOUISBURG...
PRESCOTT...FONTANA...HILLSDALE...WAGSTAFF...CHILES...BUCYRUS AND
NEW LANCASTER.
LAT...LON 3804 9508 3874 9506 3874 9462 3804 9461
TIME...MOT...LOC 0602Z 232DEG 44KT 3878 9499 3861 9492
3826 9500
WIND...HAIL 80MPH <.75IN
$$
BOOKBINDER313
WWUS53 KEAX 180622
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 AM CDT SAT JUN 18 2011
KSC107-121-180632-
/O.EXP.KEAX.SV.W.0209.000000T0000Z-110618T0615Z/
MIAMI KS-LINN KS-
122 AM CDT SAT JUN 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR LINN AND MIAMI COUNTIES IN
EAST CENTRAL KANSAS HAS BEEN REISSUED THROUGH 145 AM CDT...
...A TORNADO WARNING REMAINS IN EFFECT FOR EXTREME SOUTHEAST MIAMI
COUNTY UNTIL 145 AM CDT...
PLEASE REFER TO THOSE BULLETINS FOR THE LATEST SEVERE WEATHER
INFORMATION.
LAT...LON 3804 9508 3874 9506 3874 9462 3804 9461
TIME...MOT...LOC 0603Z 232DEG 44KT 3878 9497 3861 9490
3826 9499
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:18 AM CDT, 20 minutes earlier.
Area forecast discussion, Jun 18, 12:18 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1218 AM CDT SAT JUN 18 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... LOW LEVEL BOUNDARIES ARE NOT IN SHORT SUPPLY LATE THIS AFTERNOON. SATELLITE AND RADAR DATA SHOW A COUPLE OF EAST-WEST BOUNDARIES FROM EAST CENTRAL KS THROUGH WEST CENTRAL MO. HARD TO SAY WHERE THE TRUE WARM FRONT LIES AFTER THE CONTAMINATION LEFT OVER FROM THE DEPARTED MORNING MCS. HOWEVER...BASED ON LATEST SPC KINEMATIC FIELDS WILL PLACE A WARM FRONT FROM CENTRAL KS EAST THROUGH THE SOUTHERN CWA CURVING SE THROUGH THE MO BOOTHEEL. ANOTHER BOUNDARY LIES JUST NORTH OF THIS FROM NEAR CNK THROUGH MKC AND ALONG THE MO RIVER. CURRENTLY FLAT BUT AGITATED CU HAS FORMED ALONG/SOUTH OF THESE BOUNDARIES WITH SURFACE BASED CAPES IN EXCESS OF 4000 J/KG. GUESS ONE COULD SAY THE AIRMASS IS EXTREMELY UNSTABLE. WITH H7 TEMPERATURES +11C OR WARMER OVER EASTERN KS/WEST CENTRAL MO THE AIRMASS IS CURRENTLY CAPPED...BUT INHIBITION IS NEARLY GONE AS NOTED BY CIN VALUES OF 25-50 J/KG. HARD TO LOCATE ANY TYPE OF MID LEVEL VORTICITY MAX THAT COULD BE ENOUGH TO INITIATE STORMS. ALSO KEEPING AN EYE ON THE WEAK COLD FRONT WHICH LIES ACROSS SOUTHEAST NE. 12Z 4KM ARW-NMM DOES SUPPORT A CONCEPTUAL MODEL OF STORMS DEVELOPING ALONG BOTH THE COLD FRONT (VERY LATE AFTERNOON) AND KS PORTION OF WARM FRONT (BETWEEN 01Z-02Z). ACTIVITY SHOULD TRACK IN A GENERAL EASTERLY DIRECTION. IF STORMS FORM THEY SHOULD BECOME SEVERE DUE TO THE EXTREME INSTABILITY. 0-6KM SHEAR OF 30KTS IS JUST BARELY ENOUGH TO SUPPORT A FEW SUPERCELLS WITH MULTICELLULAR STORMS MORE LIKELY AND AN MCS OR TWO EVENTUALLY. MID LEVEL SHORTWAVE RIDGING EXPECTED TO MOVE IN WITH SUBSIDENCE TOMORROW SO MOST OF THE DAY SHOULD BE DRY...HUMID AND VERY WARM. SATURDAY NIGHT LOOKING INTERESTING AS MODELS SHOW A CONSENSUS ON A LARGE MCS FORMING NORTH OF THE WARM FRONT. DUE TO WHAT HAPPENS WITH OUTFLOW BOUNDARIES FROM TONIGHTS ACTIVITY SOUTHERN KS/NW OK APPEAR TO BE THE FAVORITE REGIONS FOR INITIATION WITH THE ACTIVITY QUICKLY MOVING NEWD THROUGH EASTERN KS AND WEST CENTRAL MO. SEVERE WEATHER AND LOCALIZED FLASH FLOODING WOULD BE POSSIBLE IF AS LARGE OF AN MCS FORMS AS BEING ADVERTISED BY SEVERAL MODELS. HAVE ENOUGH CONFIDENCE TO INCREASE POPS TO LOW END OF LIKELY RANGE. ANOTHER FRONTAL BOUNDARY WILL BE IN OR NEAR NORTHERN MO SUNDAY EVENING SO ONCE AGAIN THERE WILL BE A THREAT FOR CONVECTION. MJ MEDIUM RANGE (MONDAY THROUGH FRIDAY)... MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT THROUGH NEXT WEEK...WITH ONLY SUBTLE DIFFERENCES REGARDING A TROUGH THAT WILL SWING THROUGH THE CENTRAL CONUS MIDWEEK. ON MONDAY...WARM FRONT WILL SURGE FROM NORTHERN MISSOURI EARLY IN THE DAY INTO SOUTHERN MINNESOTA BY LATE AFTERNOON...LEAVING THE ENTIRE CWA WARM SECTORED AND DRY IN THE PRESENCE OF A STRONG EML. ALL MED RANGE MODELS AND ENSEMBLES AGREE ON A COLD FRONT SWINGING THROUGH THE CWA LATE TUESDAY AS A SURFACE LOW TRACKS INTO THE UPPER MISSISSIPPI VALLEY. ALTHOUGH BEST UPPER SUPPORT WILL TRACK NORTH OF THE REGION IN CLOSER PROXIMITY TO THE UPPER LOW...FRONTAL CONVERGENCE...STRONG INSTABILITY AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES SHOULD FAVOR A BAND OF SHOWERS AND THUNDERSTORMS TRACKING THROUGH THE AREA TUES AND TUES NIGHT. STAYED CLOSE TO A MODEL CONSENSUS FOR THE REMAINDER OF THE PERIOD. MODEST AGREEMENT EXISTS AMONG MED RANGE MODELS THAT 850 TEMPS WILL DROP BELOW 15C BY THURSDAY. THIS SUPPORTS SURFACE TEMPS NEAR OR SLIGHTLY BELOW AVERAGE. DRY CONDITIONS EXPECTED THROUGH MOST OF THE LATTER HALF OF THE WORK WEEK...UNTIL A WARM FRONT APPROACHES THE AREA FROM THE SOUTHWEST LATE THURSDAY. HAWBLITZEL && .AVIATION... INTENSE THUNDERSTORMS ACROSS DOUGLAS COUNTY WILL PROPAGATE TOWARDS KMCI AND KMKC OVER THE NEXT HOUR WITH ROUGH TIMING BRINGING THIS ACTIVITY INTO THE TERMINALS BY 0600 TO 0615Z. HAVE INDICATED 20G30KT WINDS BUT SHOULD THE STORM INTENSIFY...WINDS MAY BE STRONGER THAN CURRENTLY FORECAST. THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF THE TERMINALS OVER THE NEXT FEW HOURS BEFORE MESOSCALE EVOLUTION OF THE STORMS LEAD TO A LESS CERTAIN FORECAST. OTHERWISE...THUNDERSTORM CHANCES WILL INCREASE AGAIN TOMORROW AFTERNOON ALTHOUGH EXACT TIMING AND LOCATION IS HIGHLY UNCERTAIN AT THE MOMENT. DEROCHE && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 17, 7:12 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 712 PM CDT FRI JUN 17 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 712 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT CONDITIONS APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA...BOTH ALONG A WARM FRONT ACROSS EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI...AS WELL AS ALONG A COLD FRONT THAT WILL ADVANCE SOUTHEAST FROM NEBRASKA LATER THIS EVENING. DAMAGING DOWNBURST WINDS AND LARGE HAIL APPEAR TO BE THE PRIMARY SEVERE WEATHER THREATS INTO THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IN THE WAKE OF EARLY MORNING THUNDERSTORMS...THE COLD FRONT WILL BECOME STATIONARY ACROSS THE REGION ON SATURDAY...SETTING THE FOCUS FOR A POTENTIALLY ACTIVE SEVERE WEATHER EPISODE DURING THE AFTERNOON AND EVENING HOURS. CONDITIONS APPEAR INCREASINGLY FAVORABLE FOR A COMPLEX OF THUNDERSTORMS THAT MAY CONTAIN VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...ALONG WITH TORRENTIAL RAINFALL DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. IF SUFFICIENT SUNSHINE CAN RETURN TO THE REGION LATE TOMORROW MORNING AND AFTERNOON...A VERY WARM AND HUMID AIRMASS WILL ALLOW HEAT INDICES TO REACH THE MIDDLE TO UPPER 90S. ANOTHER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE INTO MISSOURI EARLY NEXT WEEK. THERE WILL BE A THREAT OF THUNDERSTORMS MONDAY NIGHT THROUGH EARLY WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE. ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED WITH THE THUNDERSTORM ACTIVITY THROUGH NEXT WEEK...LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALLER STREAMS AND RIVERS AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ALONG AND SOUTH OF INTERSTATE 70...AS WELL AS FAR NORTHWEST MISSOURI LATER THIS EVENING. BOOKBINDER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:56 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Miami | 34 min |
| Jun 18, 12:25 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 35 min |
| Jun 18, 12:58 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 32 min |
| Jun 18, 1:12 AM CDT | Tornado Warning | EAX | Miami | 17 min |
| Jun 18, 1:17 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 28 min |
| Jun 18, 1:28 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 32 min |
| Jun 18, 1:36 AM CDT | Special Weather Statement | EAX | Leavenworth | 39 min |
| Jun 18, 1:47 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 43 min |
| Jun 18, 4:52 AM CDT | Special Weather Statement | EAX | Linn | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.